Discussions By Condition: Ears, Nose, Mouth & Throat conditions

Clogged ear, vertigo, severe head pain - No answers- Please Help

  • Posted By: Tunderhill
  • May 12, 2007
  • 04:06 PM

About 2 months ago i had what i can only assume was the worst case of the flu that i have ever had (although i had had a flu shot). After a few days i was up and around. About 2 weeks later i developed a clogged ear and vertigo but no pain. My doctor thought it was a sinus infection and gave me Levaquin and Zyrtec D. After a few days the symptoms disappeared. About a week later they came back. This time my doctor sent me to an ENT. The ENT diagnosed a severe sinus infection and prescribed Amox and oral steroids for inflammation (MehtylPredNisolone tablets 4mg (6 day taper dosing)). Immediately upon taking the steroids the symptoms disappeared and i finished my antibiotics. I went back in and he said i was clear. After another week, the same ear was clogged and the vertigo was back and this time i had a SEVERE pain in the back of my head just behind the ear that was clogged, which hurt severely when pressed in one specific spot where the head and neck meet. I went back to the ENT. He said there was no sign of infection but i had postnasal drip and congestion and to go back on another steroid pack. Immediately upon taking the steroid pack all the symptoms completely disappeared. However i developed severe nausea (unrelated??) which led to severe vomiting and severe diahrea. After 12 hours of continuously vomiting i suffered severe dehydration and was hospitalized and hooked up to an IV. All blood tests came back normal but showed a low level of Potassium which i was told was expected. As i could not take the steroids, the clogged ear came back, with the vertigo, and the horrible pain behind the clogged ear just above the neck. After returning from the hospital i went back on the steroid pack and immediately the symptoms disappeared completely (no nausea at all). Right before i take another dose the symptoms return and they are especially horrible in the morning, which i assume is the result of not taking the steroids in 8 hours. Every time i have had these symptoms in the past, it has been the result of a sinus infection however the ENT said there was no sign of infection this time and i have already been on two different antibiotics in the last month. I should also say that i have pretty bad year long allergies but i have been taking Nasonex and receiving allergy shots for just over a year and this has almost completely eliminated allergy symptoms which i have suffered from for many years, so i don't think it's allergy related (which seems to be the flavor of the month suggestion).

Reply Flag this Discussion

1 Replies:

  • Sounds like something that has been happening to me. Out of nowhere one day my ears popped like when you go up in a plane. They remain clogged for hours. This came on day in and day out for months. I made an appt with an ENT. By the time I could get an appt, it was November. The problem had subsided. He said everything lookded normal excepted for the fact that I had barotitis media (damage usually associated with the pressure of flying in planes. It is weak spots in the ear drum). When the pressure , for what ever reason changes, the ears clog and can cause ear, facial and head pain including vertigo. It happens sometimes for no reason at all. There is no so called cure other than antihistimines, nose sprays, swallowing with your nose pinched, and laying on the opposite ear so that fluid building up in the affected ear can drain into the throat. They are studying this problem without much success yet. There's a lot of us out there.
    suzieq16 9 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?